Wyoming, 2017Blizzard and Winter Storm in Wyoming, December 22 to 23, 2017
December 22 to 23, 2017 · NWS CYS · 20 events in 9 counties and zones
A vigorous Pacific low pressure system produced moderate to heavy snow and strong northwest winds with gusts of 35 to 55 mph across much of southeast Wyoming. The strong winds produced blizzard conditions along Interstate 80 between Laramie and Rawlins.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous Pacific low pressure system produced moderate to heavy snow and strong northwest winds with gusts of 35 to 55 mph across much of southeast Wyoming. The strong winds produced blizzard conditions along Interstate 80 between Laramie and Rawlins. Snowfall totals varied from 6 to 12 inches across the high plains, to as much as 42 inches over the higher peaks of the Snowy and Sierra Madre mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 22, 3:29 PM MST, 4 hours 31 minutes earlier.
Area forecast discussion, Dec 22, 3:29 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
329 PM MST Fri Dec 22 2017
.SHORT TERM...(Tonight - Saturday Night)
Issued at 243 PM MST Fri Dec 22 2017
A winter storm appears likely to impact holiday travel across much
of southeast Wyoming, and the western Nebraska Panhandle from late
tonight through the day on Saturday. A vigorous upper level short-
wave will dig across the Intermountain West and Great Basin during
the next several hours, with a 120-130 knot H25 jet extending from
southern Idaho into southwestern Wyoming & western Colorado during
the daytime hours on Saturday. At the surface, a strong cold front
will push slowly south across the CWA and become nearly stationary
along the central Laramie Range. Impressive upper-level divergence
in the favored LFQ of the jet, combined w/ frontal convergence and
good isentropic ascent will support widespread light-moderate snow
across all of southeast WY and the western NE Panhandle. Excellent
model agreement with QPF over 0.15 inch and snow ratios between 18
and 20:1 supports (at a minimum) a Winter Weather Advisory for all
zones. The heaviest snow should fall after 15z Saturday across the
majority of the area, but with holiday travel impacts we have gone
ahead and issued Winter Weather headlines with this package.
One area of particular concern is Arlington & Elk Mountain. Lower-
level gradients will become quite strong tonight as the cold front
approaches. In fact, H7 CAG-CPR Gradients climb to 60 meters by 3z
and remain elevated through 18-21z. The models are also suggesting
an area of 50+ kt H7 flow along/w of the Laramie Range, so it will
be very windy without a doubt. This combined w/ 4-8 inches of snow
will most likely result in whiteout conditions, so we have decided
to issue a Blizzard Warning for that area. Over the I80 Summit and
adjacent foothills, snow amounts will be less but winds could also
gust in excess of 45 MPH. We issued a Winter Storm Warning for the
I-80 corridor from LAR-CYS for snow/blowing snow concerns.
Confidence is increasing for banded snow. Models agree with strong
mid-level frontogenesis & omega extending from the central Laramie
Range into the central/southern Nebraska Panhandle. The models are
also showing some instability, with negative EPV values juxtaposed
with this forcing. Forecast soundings show deep saturation & omega
through the dendritic growth layer north of Cheyenne, so this will
likely be the area where more significant banding develops by late
morning/early afternoon Saturday. A blend of QPF from GFS/NAM/EC &
WPC focuses 6-10 inches of snow along the Laramie, Platte & Goshen
county line. We included Platte county in the Winter Storm Warning
for these higher amounts which line up well with WPC WWD. We opted
for a Winter Weather Advisory for all other areas other than those
southeast Wyoming mountain zones, where amounts could approach 15-
20 inches being closer to stronger dynamics. Laramie could be some
what of a challenge with snow amounts as a westerly wind may yield
a very different result than a WNW wind. Regardless, breezy/ windy
conditions are expected so blowing snow could be problematic. That
said, later shifts may need to consider upgrading to a Warning for
the Laramie Valley zone.
Snow ends from north to south Saturday evening, along w/decreasing
winds. Clearing skies and fresh snow pack will support bitter cold
and extreme wind chills on Saturday night/Sunday morning. We could
need Wind Chill Advisories/Warnings for some areas with wind chill
values of -15 to -30 F, possibly as low as -40 F expected.
.LONG TERM...(Saturday night through Friday)
Issued at 243 PM MST Fri Dec 22 2017
Forecast concerns through Christmas day and into next week will
revolve around the position and intensity of the arctic cold front
across the plains. Recent model trends have shown this front
meandering between the southeast Wyoming mountains and western
Nebraska/western Dakotas and far eastern Wyoming. Therefore,
confidence is low since the position of the front will determine
if the daytime temperature will be as high as 40 degrees along
the I-80 corridor, or remain in the teens through the duration of
the forecast period. There is increasing confidence that the
majority of the forecast area will see some snowfall on Christmas
day as another upper level shortwave moves southeast, parallel to
the arctic front. Will continue to monitor this latest trend,
which the ECMWF began to hint at yesterday. Increased POP on
Christmas day with some light accumulation. For now, kept
temperatures between both extremes and generally 5 to 10 degrees
below normal for now. The most favorable areas to see some
relatively mild air west of the arctic front will be along the
I-80 corridor from Sidney westward to Laramie with some downslope
winds, but any developments will be short-lived as the front will
be close to the area at any given time. Otherwise will continue
to monitor the next potential arctic air intrusion, forecast for
later next week which may bringing additional snow and
potentially bitter cold air with models showing 850mb temperatures
lower than -20c to -25c across the eastern plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1111 AM MST Fri Dec 22 2017
VFR through the afternoon with trend downward to MVFR at Chadron
early this evening as snow develops over the Black Hills and
spreads southward, then trend down to IFR across SE Wyoming and
the Nebraska Panhandle through 12Z, with Cheyenne and Sidney the
last to see lower ceilings and visibilities in widespread snow by
15-18Z tomorrow (MVFR).
&&
.FIRE WEATHER...
Issued at 243 PM MST Fri Dec 22 2017
No fire weather concerns. Cold temperatures, along with widespread
snow will occur this weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 8 PM this evening to 5 PM MST
Saturday for WYZ101-102.
Winter Storm Warning from 8 AM to 8 PM MST Saturday for WYZ106-
107-116-117.
Winter Weather Advisory from 8 AM to 8 PM MST Saturday for
WYZ108-118-119.
Winter Weather Advisory from 2 AM to 8 PM MST Saturday for
WYZ103>105-109-111-113-115.
Winter Storm Warning from 8 PM this evening to midnight MST
Saturday night for WYZ112-114.
Blizzard Warning from 11 PM this evening to midnight MST
Saturday night for WYZ110.
NE...Winter Weather Advisory from 8 PM this evening to 5 PM MST
Saturday for NEZ002-003-095-096.
Winter Weather Advisory from 8 AM to 8 PM MST Saturday for
NEZ019>021-054-055.
&&
SHORT TERM...CLH
LONG TERM...TJT
AVIATION...JG
FIRE WEATHER...CLHHazardous weather outlook, Dec 22, 3:48 AM MST, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
348 AM MST Fri Dec 22 2017
NEZ002-003-019>021-054-055-095-096-WYZ101>119-231100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
348 AM MST Fri Dec 22 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Storm Warning is in effect for the Snowy and Sierra Madre
Ranges from 8 pm tonight through 8 pm Saturday. A Winter Storm
Watch is in effect for Arlington and Elk Mountain from 11 pm
tonight to 5 pm Monday. A Winter Storm Watch is in effect for
Wheatland, Torrington, Cheyenne and the Southern Laramie Range and
foothills including Vedauwoo from 2 am through 5 pm Saturday.
Widespread snow, moderate to heavy at times, will develop and
spread southward tonight and continue into Saturday and Saturday
night. Snowfall totals of 8 to 14 inches will fall over the Snowy
and Sierra Madre Ranges, with 2 to 5 inches at lower elevations.
Strong west and northwest winds will produce areas of blowing snow
and significantly reduced visibilities.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Widespread snow, moderate to heavy at times, will continue on
Saturday before ending by Sunday morning. Areas of blowing snow
will occur across the mountains, especially the Snowy and Sierra
Madre Ranges.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Local storm report, Dec 22, 7:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
724 PM MST FRI DEC 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HIGH SUST WINDS 7 NW ELK MOUNTAIN 41.76N 106.51W
12/22/2017 M45.00 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND FOR THE
PAST HOUR RANGED FROM 40 MPH TO 47 MPH.
&&
DDEALEvent by event
18 winter storm, 1 blizzard, 1 winter weather. Local standard time, as filed.
Winter Storm, Sierra Madre Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Divide Peak SNOTEL site (elevation 8880 ft) estimated 13.5 inches of snow.
Winter Storm, Sierra Madre Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated 12 inches of snow.
Winter Storm, Sierra Madre Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated 28 inches of snow.
Winter Storm, Sierra Madre Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Webber Springs SNOTEL site (elevation 9250 ft) estimated 20 inches of snow.
Winter Storm, Sierra Madre Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Little Snake River SNOTEL site (elevation 8915 ft) estimated 36 inches of snow.
Winter Storm, Sierra Madre Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 19.5 inches of snow.
Winter Storm, Sierra Madre Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 30 inches of snow.
Winter Storm, Snowy Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 22 inches of snow.
Winter Storm, Snowy Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated 26 inches of snow.
Winter Storm, Snowy Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 42.5 inches of snow.
Winter Storm, Snowy Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 28 inches of snow.
Winter Storm, Snowy Range
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 42 inches of snow.
Blizzard, North Snowy Range Foothills
- When
- December 23, 12:00 AM MST to 6:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Numerous reports of near zero visibility in falling and blowing snow along Interstate 80 between mile posts 235 and 290. Sustained winds of 30 to 40 mph with gusts to 55 mph were observed. Interstate 80 was closed both directions.
Winter Storm, Central Laramie Range and Southwest Platte County
- When
- December 23, 8:00 AM MST to 8:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Public
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Eight inches of snow was observed 11 miles southwest of Wheatland.
Winter Storm, South Laramie Range
- When
- December 23, 8:00 AM MST to 8:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Six inches of snow was observed at the Interstate 80 Summit. Interstate 80 was closed due to numerous traffic accidents.
Winter Storm, South Laramie Range Foothills
- When
- December 23, 8:00 AM MST to 8:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Six inches of snow was observed near Buford. Interstate 80 was closed both directions due to numerous traffic accidents.
Winter Storm, East Platte County
- When
- December 23, 8:00 AM MST to 8:00 PM MST
- Where
- East Platte County forecast zone
- Reported by
- Public
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
A foot of snow was observed at Wheatland.
Winter Storm, East Platte County
- When
- December 23, 8:00 AM MST to 8:00 PM MST
- Where
- East Platte County forecast zone
- Reported by
- Public
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Nine inches of snow was observed two miles east of Wheatland.
Winter Storm, Goshen County
- When
- December 23, 8:00 AM MST to 8:00 PM MST
- Where
- Goshen County forecast zone
- Reported by
- Public
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Five to eight inches of snow was observed from Hawk Springs to Torrington.
Winter Weather, Central Laramie County
- When
- December 23, 8:00 AM MST to 8:00 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Six inches of snow was observed 10 miles east-northeast of Cheyenne.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Massachusetts, December 22 to 23, 20173 injured · $112,000 · 18 events
- Winter Weather in New York, December 22, 2017$90,000 · 9 events
- Flash Flooding in Mississippi, December 22, 2017$53,000 · 4 events
- Winter Storm and Winter Weather in Vermont, December 22, 201716 events
- Flash Flooding and Flooding in Arkansas, December 22 to 23, 201714 events
- Winter Storm and Winter Weather in New York, December 22 to 23, 201712 events
- Heavy Snow in New Hampshire, December 22 to 23, 20177 events
- Heavy Snow in Oregon, December 22 to 23, 20175 events
- Heavy Snow in Idaho, December 22 to 23, 20175 events
- Winter Weather in Texas, December 22, 20175 events
- Winter Storm in Montana, December 22 to 23, 20174 events
- Winter Storm and Winter Weather in Colorado, December 22 to 23, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732429, 732431, 732433, 732435, 732436, 732437, 732439, 732440, 732441, 732443, 732444, 732445, 732392, 732448, 732451, 732452, 732455, 732456, 732457, 732459.